Myocarditis side effect of clozapine

Myocarditis is a rare, but potentially serious side effect of clozapine. It can be fatal. Myocarditis is inflammation of the heart muscle. Symptoms of myocarditis are non-specific, and include fever, fatigue, flu-like symptoms, chest pain, tachycardia, palpitations, hypotension, dyspnea, other symptoms of heart failure, or electrocardiographic findings. Discontinue clozapine and obtain a cardiac evaluation upon suspicion of myocarditis or cardiomyopathy. Diagnostic evaluation can include EKG, lab tests including C-reactive protein (CRP) and troponin (I and T subtypes), and cardiac MRI. Eosinophilia is not a useful indicator of myocarditis. The majority of cases of myocarditis develop within 2 to 3 weeks of starting clozapine, most within the first 2 months. Older age, faster dose titrations, and concomitant valproate might increase the risk. There is no established monitoring protocol for detecting myocarditis. Patients who may have myocarditis should be evaluated and treated by a cardiologist. If a patient has had myocarditis on clozapine, the decision regarding whether to restart clozapine is made on a case-by-case basis. Generally, patients with a history of clozapine-associated myocarditis or cardiomyopathy should not be restarted on clozapine. If the benefit of clozapine outweighs the potential risks of recurrent myocarditis or cardiomyopathy, the clinician may consider restarting clozapine in consultation with a cardiologist, after a complete cardiac evaluation, and under close monitoring.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X